Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 243, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Dec 16, 2000, 5:37 PM CST for Marion County, Sequatchie County, Tennessee. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2000, 5:37 PM CST (23:37 UTC)
- Expired
- Dec 16, 2000, 6:37 PM CST
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 6:00 PM CST | Thunderstorm Wind | East Portion, TN | Trees and power lines down. |
| Dec 16, 6:00 PM CST | Thunderstorm Wind | Countywide, TN | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 1:00 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 162337 RRA SVRMRX TNC007-115-153-170037- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 537 PM CST SAT DEC 16 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLEDSOE COUNTY IN EAST TENNESSEE MARION COUNTY IN EAST TENNESSEE SEQUATCHIE COUNTY IN EAST TENNESSEE * UNTIL 637 PM CST * AT 532 PM CST(632 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES WEST OF CAGLE TO 32 MILES SOUTH OF CAGLE...OR FROM 20 MILES WEST OF DUNLAP TO CHATTANOOGA...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CAGLE AROUND 610 PM CST OLD CUMBERLAND AROUND 625 PM CST THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. $$ LAT...LON 3523 8567 3525 8560 3559 8525 3566 8532
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 10:08 AM CST, 7 hours 29 minutes earlier.
Area forecast discussion, Dec 16, 10:08 AM CST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1108 AM EST SAT DEC 16 2000 WA ABOVE THE BOUNDARY LAYER IN THE CENTRAL/NORTHERN TENNESSEE VALLEY WILL MAINTAIN WEAK STABLE LAYER INTO THE EARLY AFTERNOON...SO EXPECT NORTHEAST/EAST SURFACE FLOW IN THIS REGION UNTIL SURFACE TROUGHING STRENGTHENS UPSTREAM THIS AFTERNOON. ELSEWHERE...SURFACE WA OCCURRING...WITH 50S OBSERVED IN HIGHER ELEVATIONS WITH INCREASING DEWPOINTS NOT FAR BEHIND. REGIONAL PRECIPITATION ATTM FROM THE KMRX/KHTX 88D/S SHOWED A COUPLE AREAS OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE WESTERN CWA (FROM THE SEQUATCHIE VALLEY INTO THE CUMBERLAND PLATEAU)...ASSOCIATED WITH H80/50 MARGINAL INSTABILITY AND A COUPLE OF MINOR S/W SYSTEMS. FOR THIS AFTERNOON...THE SOUTHWESTERN CWA WILL BE MOST PRONE TO THUNDERSTORM DEVELOPMENT AS SURFACE-BASED INSTABILITIES ARE LIKELY TO BECOME MODERATE...AND DEWPOINTS IN NORTHERN ALABAMA INCREASE INTO THE 60S. FARTHER EAST...IT IS EXPECTED THAT DOWNSLOPING SURFACE SOUTHEASTERLIES WILL PLAY A FACTOR IN THE TENNESSEE VALLEY...WITH THE PRECIPITATION LESS THAN CONTINUOUS THIS AFTERNOON. WILL CANCEL HIGH WIND WATCH FOR THIS AFTERNOON IN THE SOUTHERN TENNESSEE VALLEY AND THE CUMBERLAND PLATEAU...AND REPLACE IT WITH A WIND ADVISORY. FOR TONIGHT...IT APPEARS THAT A HIGH WIND SCENARIO MAY PLAY OUT AHEAD OF A DEVELOPING LINE OF STRONG TO SEVERE CONVECTION... THEN THE POTENTIAL FOR DAMAGING WINDS AND HAIL ASSOCIATED WITH THUNDERSTORMS FORMING ALONG OR JUST AHEAD OF A STRONG COLD FRONT. .MRX... NC...HIGH WIND WATCH FOR TONIGHT FOR ZONES NCZ060>061 AND WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061. TN...HIGH WIND WATCH FOR TONIGHT FOR ZONES TNZ012>014...TNZ035... TNZ081>086...TNZ098>101 AND WIND ADVISORY ADVISORY FOR THIS AFTERNOON FOR ZONES TNZ012>014...TNZ035...TNZ081>086...TNZ098>101. HIGH WIND WATCH FOR TONIGHT FOR ZONES TNZ015>018... TNZ036>047...TNZ067>074...TNZ087...TNZ102. WIND ADVISORY FOR THIS AFTERNOON FOR ZONES TNZ018...TNZ041... TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. VA...HIGH WIND WATCH FOR TONIGHT FOR ZONES VAZ001>002... VAZ005>006...VAZ008. W DM
In the hours before
Special weather statement, Dec 16, 1:27 PM CST, 4 hours 10 minutes before
TNZ012>017-035>044-067>074-081>087-098>102-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 227 PM EST SAT DEC 16 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF EAST TENNESSEE UNTIL 7 PM EST (6 PM CST)... A STRONG COLD FRONT IS MOVING INTO MIDDLE TENNESSEE. THE AIRMASS AHEAD OF IT HAS BECOME VERY UNSTABLE. NUMEROUS THUNDERSTORMS OVER MIDDLE TENNESSEE ARE MOVING EAST INTO THIS UNSTABLE AIRMASS. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE STORMS WILL MOVE INTO THE SOUTHERN PLATEAU AND SOUTHEAST TENNESSEE COUNTIES BETWEEN 4 PM AND 6 PM EST (3 PM AND 5 PM CST). THIS INCLUDES THE CHATTANOOGA METRO AREA. THE STORMS WILL MOVE INTO THE CENTRAL AND NORTHEAST VALLEY COUNTIES BETWEEN 5 PM AND 7 PM EST. THIS INCLUDES THE KNOXVILLE AND TRI CITIES METRO AREAS. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT PRODUCES WINDS GREATER THAN 57 MPH AND OR HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER S/ERVICE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 4:46 PM CST | Severe Thunderstorm Warning | MRX | Marion | 60 min |
| Dec 16, 5:37 PM CST | Severe Thunderstorm Warning | MRX | Bledsoe | 60 min |
| Dec 16, 5:37 PM CST | Severe Thunderstorm Warning | MRX | Morgan | 30 min |
| Dec 16, 5:46 PM CST | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 60 min |
| Dec 16, 5:54 PM CST | Severe Thunderstorm Warning | MRX | Campbell, Scott | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.